Skip to Content

Has anyone taking hydrochlorothiazide started having a problem with hair thinning/hair loss?

Responses (2)

DrDonovan 9 Jul 2017

Hair loss in the form of increased hair shedding can happen in some patients using hydrochlorothiazide. However, this only happens in a small minority of patients and the vast majority do not experience hair loss from this particular drug. In order to implicate hydrochlorothiazide in a given person's hair loss, the hair loss should normally start within 3 months of using the drug. A patient who has been on hydrochlorothiazide for many years and suddenly experiences hair loss is unlikely to have the hydrochlorothiazide as the reason for their hair loss. Another reason is far more likely. Anyone who queries whether a drug is the cause of their hair loss should see a dermatologist for evaluation.

DrDonovan

Ltoothman64 19 Jun 2018

Yes! Here's the weird thing though. I took the capsule form in 25mg for about a year with no problems. Just 2-3 months after being switch to the orange tablet, my hair started falling out like crazy. I dread washing it now because that's when I lose the most hair. It is coming out like I'm on chemo or something. Hydrochlorothiazide is the ONLY medication I was taking. I stopped about 2 weeks ago, started taking biotin each day and I bought that Nexxus hair strengthening shampoo & conditioner. I hope it stops falling out soon!

Geeena 27 Sep 2018

I'm having this issue as well. I take this for edema... I've been losing weight so it's not as much a need for swelling, but sometimes (when I stop working out, usually during the winter) I take it for a month or few months to keep the fluid at bay. Anyway, every time I start taking this drug, about a month or so in... I start losing TONS of hair. Like you said, it would be expected from chemo treatment. I have lost about half the volume of my hair over the past year or so. I am 34 yrs old! Luckily, I had thick hair so it's not noticable to anyone else, but it is very noticeable to me. I have just quit taking it. I'm gonna tough it out from here forward.

Ltoothman64 27 Sep 2018

I've now been off this pill for several months now. Hair stopped falling out. I'm also taking Biotin (vitamin) and using WOW shampoo/conditioner. I've tried several shampoos/conditioners but most left my hair greasy looking. They DID work to stop the hair loss but I couldnt stand the greasy look. Wow shampoo/conditioner doesnt cause the greasy look. Thanks for your response!

Geeena 29 Sep 2018

I'm going on Amazon right now! Thank you for your response/posting. I feel hopeful now. Even if I don't regain all of what I lost back, I can live with that. I just can't lose more because it's going to be obvious. Thanks again!

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions